Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 178, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2023, 4:09 PM CDT for 5 counties in Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2023, 4:09 PM CDT (21:09 UTC)
- Expired
- Jun 14, 2023, 5:01 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Perry County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 10:09 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:57 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 14, 2:57 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 257 PM CDT Wed Jun 14 2023 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 117 PM CDT WED JUN 14 2023 Severe weather and flooding issues remain likely this afternoon and evening and into tomorrow. Storms are currently ongoing across Central Alabama this afternoon, with a lower-end tornado threat across southern parts of the area and a more significant damaging wind and hail threat across the entire area. Storms are currently approaching northwestern counties from Mississippi and northwest Alabama, and hail and wind damage have already been reported across the area. A boundary is currently oriented roughly northwest to southeast across the area, with higher severe chances further south into the region. Temperatures and dewpts are surging over southwest Alabama, with dewpts into the upper 70s. Mesoanalysis currently depicts CAPE of >4,500 J/kg across the area and 100-150 m2/s2 0-1 km SRH across the southwestern counties. A storm currently in Noxubee County, Mississippi is currently moving southeastward into this area and is showing signs of intensifying. A Tornado Watch is in effect for Central Alabama until 5 PM. Rain and thunderstorm chances will remain heightened through tomorrow/Thursday with more waves of strong to potentially severe storms moving through overnight and in the early morning hours. For these waves, the main severe threat looks to remain along and south of the boundary, mainly the southern counties. The heavy rain/flooding chances remain somewhat high over the period, with numerous rounds of heavy rainfall moving over already saturated areas. A Flash Flood Watch is in effect through Thursday evening. 12 && .LONG TERM... (Thursday night through next Tuesday) Issued at 247 PM CDT WED JUN 14 2023 We will remain in a active and unsettled weather pattern through the long term portion of the forecast. Daily thunderstorm chances will remain at or above seasonal normals, with several periods of greater than 50 percent coverage (especially during the afternoon and evening hours). This will also lead to temperatures at or below climo norms through the period. No major changes in the long term forecast. /61/ Previous long-term discussion: (Friday through Tuesday) Issued at 243 AM CDT WED JUN 14 2023 An active northwest flow pattern will continue through the weekend. Timing of the upper impulses will be critical for probability of rain chances each day and night. Model consensus is for a cluster of storms to impact west Alabama Friday afternoon and evening, and along with it marginal risk of severe storms. The Storm Prediction Center currently has the Slight Risk upstream of Alabama on Friday, but would not be surprised in later outlooks to see the slight risk expanded into west Alabama. There may be a relative lull in convection late Friday night through Saturday, with another upstream impulse late Saturday night and into Sunday morning. There is a change on the upper level pattern early next week as a cut-off low develops over the Ohio Valley region and tracks southeast towards the Southeast States. If this occurs, it will bring an end to the more robust upstream convective complexes, but rain chances will remain above normal due to the close proximity of the upper low to Alabama. 58/rose && .AVIATION... (18Z TAFS) Issued at 117 PM CDT WED JUN 14 2023 Several rounds of showers and thunderstorms will pass through during the period. One rounds is currently ongoing across the area and is expected to clear to the southeast by 0z. Other rounds are expected overnight and into tomorrow. Cigs are currently VFR, occasionally MVFR, but should fall to MVFR at northern and central stations overnight. Cigs could fall to IFR by early morning before slowly improving back to MVFR by midday. TOI and MGM should fall to MVFR cigs by roughly 11z and improve by midday. 12 && .FIRE WEATHER... Several rounds of showers and thunderstorms with locally heavy rainfall will continue through Thursday. Minimum RH values will remain well above critical thresholds the next few days. Rainfall totals through Friday could reach 1-2 inches north of I-20 and 2-4 inches south of I-20. 20-foot winds will be light and variable this morning becoming southwest 5-7 mph this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 84 63 87 / 50 70 20 30 Anniston 64 83 66 87 / 70 70 20 40 Birmingham 65 83 67 87 / 70 70 20 40 Tuscaloosa 66 84 68 87 / 80 70 30 50 Calera 65 83 68 87 / 80 80 30 50 Auburn 64 81 67 85 / 80 80 40 50 Montgomery 67 84 68 87 / 80 80 50 60 Troy 68 86 68 87 / 80 80 50 60 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday evening for the following counties: Autauga-Barbour-Bibb-Bullock-Chambers-Chilton-Clay-Coosa-Dallas- Elmore-Greene-Hale-Jefferson-Lee-Lowndes-Macon-Marengo- Montgomery-Perry-Pickens-Pike-Randolph-Russell-Shelby-Sumter- Talladega-Tallapoosa-Tuscaloosa. && SHORT TERM...12 LONG TERM..../61/ AVIATION...12
Hazardous weather outlook, Jun 14, 3:20 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 320 AM CDT Wed Jun 14 2023 ALZ011>015-017>050-151130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 320 AM CDT Wed Jun 14 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are likely across all of Central Alabama through tonight, with multiple rounds of storms currently expected. The primary threats are large hail, damaging wind gusts, and possibly a tornado. Flash flooding is also possible through tonight, mainly for areas along and south of Interstate 20. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible across southern portions of Central Alabama on Thursday, and for western portions of Central Alabama on Friday. The primary threats are large hail and damaging wind gusts. With several periods of showers and thunderstorms forecast, flash flooding impacts could continue through Thursday evening, .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed through Friday.
In the hours before
Local storm report, Jun 14, 1:28 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
128 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM Tstm Wnd Dmg 2 S Manchester 33.87N 87.25W
06/14/2023 Walker AL 911 Call Center
Trees down on Walston Bridge Rd.
&&
JD/02Local storm report, Jun 14, 2:16 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
216 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM Tstm Wnd Dmg 1 NE Warrior 33.83N 86.79W
06/14/2023 Jefferson AL Emergency Mngr
Trees down on Warrior Trafford Rd.
0145 PM Tstm Wnd Dmg 2 WSW Clay 33.69N 86.63W
06/14/2023 Jefferson AL Emergency Mngr
Tree on a house on Dewey Heights Rd.
0128 PM Tstm Wnd Dmg 2 NNE Village Springs 33.79N 86.63W
06/14/2023 Blount AL Emergency Mngr
Tree on vehicle on Red Valley Lane.
0129 PM Tstm Wnd Dmg 2 N Smoke Rise 33.91N 86.83W
06/14/2023 Blount AL Emergency Mngr
Trees down along HWY 31.
0130 PM Tstm Wnd Dmg 2 NNE Smoke Rise 33.90N 86.81W
06/14/2023 Blount AL Emergency Mngr
RV overturned on Hallmark Rd.
0131 PM Tstm Wnd Dmg 1 ENE Smoke Rise 33.89N 86.80W
06/14/2023 Blount AL Emergency Mngr
Trees and powerlines down on Rock Springs
Rd.
&&Local storm report, Jun 14, 2:28 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
228 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Tstm Wnd Dmg 3 NE Lynn 34.08N 87.51W
06/14/2023 Winston AL Trained Spotter
Tree down on CR 25.
&&
JD/02Local storm report, Jun 14, 2:32 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
232 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail Pell City 33.59N 86.29W
06/14/2023 E1.00 inch St. Clair AL Trained Spotter
&&
JD/02Local storm report, Jun 14, 2:33 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
233 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM Tstm Wnd Dmg Pell City 33.59N 86.28W
06/14/2023 St. Clair AL Emergency Mngr
Trees down across roadways in Pell City.
&&Local storm report, Jun 14, 2:41 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
241 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Tstm Wnd Dmg 1 ESE Argo 33.69N 86.50W
06/14/2023 St. Clair AL Emergency Mngr
Tree blocking road on Briar Ridge Circle.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:15 AM CDT | Special Weather Statement | BMX | Pickens | 30 min |
| Jun 14, 2:25 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Jun 14, 2:26 AM CDT | Special Weather Statement | BMX | Coosa | 34 min |
| Jun 14, 2:34 AM CDT | Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 22 more | 39 hr |
| Jun 14, 2:53 AM CDT | Special Weather Statement | BMX | Bibb | 37 min |
| Jun 14, 3:11 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 34 min |
| Jun 14, 3:30 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 24 min |
| Jun 14, 3:41 AM CDT | Special Weather Statement | BMX | Lee | 49 min |
| Jun 14, 3:46 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 21 min |
| Jun 14, 3:48 AM CDT | Special Weather Statement | BMX | Bibb | 27 min |
| Jun 14, 4:05 AM CDT | Special Weather Statement | BMX | Chilton | 40 min |
| Jun 14, 4:25 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 50 min |
| Jun 14, 4:49 AM CDT | Special Weather Statement | BMX | Chambers | 26 min |
| Jun 14, 5:04 AM CDT | Special Weather Statement | BMX | Tallapoosa | 41 min |
| Jun 14, 5:13 AM CDT | Special Weather Statement | BMX | Lamar | 32 min |
| Jun 14, 5:42 AM CDT | Special Weather Statement | BMX | Fayette | 48 min |
| Jun 14, 5:45 AM CDT | Special Weather Statement | BMX | Lee | 45 min |
| Jun 14, 6:22 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, Shelby, Tuscaloosa | 2 hr |
| Jun 14, 7:11 AM CDT | Areal Flood Advisory | BMX | Tallapoosa | 3 hr |
| Jun 14, 7:46 AM CDT | Areal Flood Advisory | BMX | Lee | 119 min |
| Jun 14, 9:28 AM CDT | Special Weather Statement | BMX | Barbour | 32 min |
| Jun 14, 10:10 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 50 min |
| Jun 14, 10:26 AM CDT | Special Weather Statement | BMX | Pike | 34 min |
| Jun 14, 10:42 AM CDT | Special Weather Statement | BMX | Montgomery | 33 min |
| Jun 14, 10:56 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 30 min |
| Jun 14, 11:24 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 66 min |
| Jun 14, 11:59 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 41 min |
| Jun 14, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 51 min |
| Jun 14, 12:16 PM CDT | Tornado Warning | BMX | Barbour | 14 min |
| Jun 14, 12:30 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 34 min |
| Jun 14, 12:33 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Jun 14, 12:53 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 29 min |
| Jun 14, 1:05 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 70 min |
| Jun 14, 1:09 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Jun 14, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 47 min |
| Jun 14, 1:46 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 48 min |
| Jun 14, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 67 min |
| Jun 14, 1:59 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 36 min |
| Jun 14, 2:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 34 min |
| Jun 14, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 22 min |
| Jun 14, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 62 min |
| Jun 14, 2:38 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 67 min |
| Jun 14, 2:38 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Macon, Montgomery | 82 min |
| Jun 14, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 27 min |
| Jun 14, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 47 min |
| Jun 14, 3:02 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 73 min |
| Jun 14, 3:31 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 43 min |
| Jun 14, 3:37 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Russell | 53 min |
| Jun 14, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 35 min |
| Jun 14, 3:42 PM CDT | Areal Flood Advisory | BMX | Montgomery | 2 hr |
| Jun 14, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 47 min |
| Jun 14, 3:48 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee, Tallapoosa | 117 min |
| Jun 14, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 42 min |
| Jun 14, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 48 min |
| Jun 14, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 74 min |
| Jun 14, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 36 min |
| Jun 14, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 31 min |
| Jun 14, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry | 42 min |
| Jun 14, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 51 min |
| Jun 14, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 42 min |
| Jun 14, 5:02 PM CDT | Areal Flood Advisory | BMX | Barbour | 118 min |
| Jun 14, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 39 min |
| Jun 14, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 57 min |
| Jun 14, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.